My OBGYN (yes, my gyno) prescribed me 50mg of Zoloft last Thursday. I know Zoloft is both an antidepressant and anti-anxiety, but I would prefer to be on something more geared towards the anxiety. I don't have a depression-just severe generalized anxiety. How should I go about discussing switching to a more anti-anxiety focused med? I've heard a lot of bad things about Zoloft. I hear a lot of people gain weight & this is a huge concern for me.
Hey there, I would try to give this medication a chance if your doctor perscribed it for you. It has some really great attributes in helping people with depression and anxiety. It is hard to take both of those words and split them up because depression and anxiety go hand in hand with alot of people. Usually this medication can be used to control the anxiety better for a longer period of time compared to a benzo like Clonazepam or Xanax. The side affects with the weight gain can be minimal or next to none. With ssri medications there could always be side affects with starting of trying to wean off, but the use for the medication heavily over weighs the positive outcomes vs the negative side affects assosicatied. Plus using something like Xanax has a huge dependacy risk and alot of people find themselves having a really hard time coming off of Xanax and othe related meds. I would give it a shot, wait about a month or so to let the med kick in, and see how it goes. If things dont work out, let the doc know and she can switch up the medication and try something else.
I have been on zoloft for alot of years, and have not noticed a significant weight gain. Talk to your doc, and just tell her what you said here. If you are not pregnant, the addition of a low-dose benzodiazepine (for anxiety) may be helpful. Ask your doctor.. and good luck.
Definitely give the Zoloft a chance. Zoloft is commonly prescribed for anxiety disorders, many people have great success with it (I'm one of them). As for the weight gain, it depends on the person. Some people notice some weight gain, some actually lose, and some see no change at all. I was on Zoloft and had no issues with weight gain.
Try not to get a bunch of preconceieved notions about the Zoloft based on what others have told you. Allow yourself to have your own experience...it will probably greatly differ from other people's. Also, remember that Zoloft can take 4-6 weeks for you to really start noticing improvements in your mood and anxiety and there may be some intial side effects, which improve after a week or two of treatment.
Keep in touch with your doctor about how you're feeling and give it some time. Too many people stop taking these meds before they've given them a fair shake, only to possibly miss out on a great treatment for their anxiety!
Hi, I like Nursegirl's answers, as she is very knowledgeable. My only addition is to consider where you got the Rx from. Not to be the fly in the ointment... if you decide to give the Zoloft a chance, and are doing well and you like and trust your gyno, keep him or her apprised as to how things are going and speak frankly w/ him or her as to whether it's working for you, or what kind of pill you think you want. If you are not feeling the Zoloft or your gyno doesn't really listen to you / seem to care about how you're experiencing it, maybe a chat w/ a psychiatrist can clarify things for you - although I've met some nutty psychiatrists (what it is w/ that profession I don't know...), they are specialists in med management, and perhaps one can customize your meds. Good luck - hope the Zoloft works out.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.